fbpx
Dallas, TX
Friday, December 2, 2022
63°
English Español

Social

Fine Print

English Español

Allergy Medications May Exacerbate Opioid Overdoses

Health

Fentanyl | Image by Drug Enforcement Agency

Donate to Dallas Express to Keep it Free

Researchers at the Centers for Disease Control and Prevention published a study last week in the agency’s Morbidity and Mortality Weekly Report revealing that nearly one in five overdose deaths show signs of antihistamines.

The study looked at 92,033 overdose deaths in 43 states and Washington, D.C., between 2019 and 2021.

Of the over 92,000 deaths, 13,574 (14.7%) detected an antihistamine in the postmortem toxicology, and 3,345 (3.6%) named an antihistamine as the cause of death. Over 71% of these antihistamine-positive deaths involved diphenhydramine, also known as Benadryl.

Fewer than 0.1% of the reviewed deaths involved antihistamines alone. Instead, it is their combination with opioids that appears to present the risk.

Dr. Silvia Martins, professor of epidemiology and director of the Substance Use Epidemiology Unit at Columbia University Mailman School of Public Health, said, “It’s a good wake-up call for us to continue checking what other potential drug combinations happen in overdoses.”

According to Martins, antihistamines can exacerbate the respiratory depression brought on by opioids. In fact, the onset of reduced breathing is the single most common cause of overdose death.

While naloxone can help quell opioid overdose symptoms, including respiratory depression, it is unfortunately ineffective against antihistamines.

According to the CDC’s study, “Naloxone administration is important for any overdose with suspected opioid involvement. Because antihistamines do not respond to naloxone, co-involved opioid and antihistamine overdoses might require naloxone administration plus other immediate medical response measures to prevent death.”

Opioid use can lead to side effects ranging from itching to trouble sleeping, something products like Benadryl can help relieve. Reportedly, many opioid users take an antihistamine to help with the long-term consequences of abusing the drug.

Martins told USA Today, “Some might have tried to self-medicate side effects [with antihistamines] and inadvertently got more sedated.”

Not only that, according to the CDC study, there is evidence to suggest some opioids procured on the street have been tainted by antihistamines. This increases the risk to the user, and in many cases without their knowledge.

While further research is required, health experts are warning users that there is a risk when combining opioids and antihistamines.

According to Martins, “We need to have educational campaigns at the practitioner level and the general population level so people understand the risk of combining different substances.”

Amanda T. Dinwiddie, Master of Public Health at the National Center for Injury Prevention and Control at the CDC, believes it is imperative “to encourage people who use drugs not to use alone and encourage friends and families of people who use drugs to recognize the signs and symptoms of overdose and ensure they know how to use naloxone.”

We welcome and appreciate comments on The Dallas Express as part of a healthy dialogue. We do ask that you be kind. Kind to each other and to everyone else in your comments. For more information, please refer to our Complete Comment Moderation Policy.

Subscribe to Comments
Notify of
guest

0 Comments
Inline Feedbacks
View all comments